Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 35, NWS Great Falls, MT

December 23, 2025Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Dec 23, 2025, 1:29 PM MST for Madison County, Montana. It took effect at Dec 24, 2025, 6:00 AM MST. It was in force for 14 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 2025, 1:29 PM MST (20:29 UTC)
In effect from
Dec 24, 2025, 6:00 AM MST
Expired
Dec 24, 2025, 8:00 PM MST
In force
14 hr
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Great Falls radar (KTFX), 244 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 6:00 AM MSTNON-TSTM WND GST 596 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Dec 24, 12:30 PM MSTNON-TSTM WND GST 565 Nne Cameron, MTAWOS station KEKS Ennis Big Sky AWOS.
Dec 24, 12:45 PM MSTNON-TSTM WND GST 614 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Dec 24, 2:30 PM MSTHIGH SUST WINDS 404 Nne Mcallister, MTAverage sustained winds over 2 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS75 KTFX 232029
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
129 PM MST Tue Dec 23 2025

MTZ325-241300-
/O.UPG.KTFX.HW.A.0035.251224T1000Z-251225T0600Z/
/O.NEW.KTFX.HW.W.0035.251224T1300Z-251225T0300Z/
Madison River Valley-
Including the following locations: Jeffers, Ennis, Cameron,
Norris, and McAllister
129 PM MST Tue Dec 23 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST WEDNESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Madison River Valley.

* WHEN...From 6 AM to 8 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
5 follow-up statements
346 
WWUS75 KTFX 241016
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
316 AM MST Wed Dec 24 2025

MTZ325-250000-
/O.CON.KTFX.HW.W.0035.251224T1300Z-251225T0300Z/
Madison River Valley-
Including the following locations: Ennis, Cameron, Norris,
McAllister, and Jeffers
316 AM MST Wed Dec 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southerly winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Madison River Valley.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
186 
WWUS75 KTFX 241617
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
917 AM MST Wed Dec 24 2025

MTZ325-250000-
/O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/
Madison River Valley-
Including the following locations: Ennis, Norris, Cameron,
Jeffers, and McAllister
917 AM MST Wed Dec 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southerly winds 30 to 40 mph, with gusts up to 60 mph 
  expected.

* WHERE...Madison River Valley.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The strongest winds are likely to occur this 
  afternoon into the early evening hours today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
745 
WWUS75 KTFX 242053
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
153 PM MST Wed Dec 24 2025

MTZ325-250300-
/O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/
Madison River Valley-
Including the following locations: Ennis, Norris, Cameron,
Jeffers, and McAllister
153 PM MST Wed Dec 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southerly winds 35 to 45 mph, with gusts up to 65 mph 
  expected.

* WHERE...Madison River Valley.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ302>305-308>310-312-313-250600-
/O.NEW.KTFX.FG.Y.0012.251224T2053Z-251225T0600Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Toole and Liberty-Hill County-Southern High
Plains-Eastern Pondera and Eastern Teton-Western and Central
Chouteau County-Cascade County below 5000ft-Judith Basin County
and Judith Gap-
Including the following locations: Geyser, Whitlash, Browning,
Dupuyer, Brady, Heart Butte, Galata, Raynesford, Devon, Choteau,
Conrad, Moccasin, Santa Rita, Chester, Cut Bank, Stanford,
Benchland, Great Falls, Floweree, Carter, Fort Benton, Ethridge,
Shelby, Havre, Ledger, Hobson, Bynum, Joplin, Lothair, Pendroy,
and Windham
153 PM MST Wed Dec 24 2025

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Visibility less than a quarter of a mile in dense freezing 
  fog.

* WHERE...Much of North Central MT.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Low visibility could make driving conditions hazardous.

* ADDITIONAL DETAILS...Areas of freezing fog will create some minor 
  ice accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Brusda
966 
WWUS75 KTFX 250137
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
637 PM MST Wed Dec 24 2025

MTZ325-250300-
/O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/
Madison River Valley-
Including the following locations: Jeffers, Norris, Ennis,
Cameron, and McAllister
637 PM MST Wed Dec 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southerly winds 35 to 45 mph, with gusts up to 65 mph 
  expected.

* WHERE...Madison River Valley.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The strongest winds are likely to occur this 
  afternoon into the early evening hours today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ306-311-314-250600-
/O.EXA.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Harlem, Chinook, Hogeland,
Lewistown, Hilger, Zurich, Fort Belknap, and Rocky Boy
637 PM MST Wed Dec 24 2025

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Visibility less than a quarter of a mile in dense freezing 
  fog.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft, and Northern Blaine County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Low visibility could make driving conditions hazardous.

* ADDITIONAL DETAILS...Areas of freezing fog will create some minor 
  ice accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MTZ302>305-308>310-312-313-250600-
/O.CON.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Toole and Liberty-Hill County-Southern High
Plains-Eastern Pondera and Eastern Teton-Western and Central
Chouteau County-Cascade County below 5000ft-Judith Basin County
and Judith Gap-
Including the following locations: Cut Bank, Devon, Conrad,
Benchland, Brady, Havre, Raynesford, Pendroy, Shelby, Joplin,
Dupuyer, Ethridge, Santa Rita, Fort Benton, Geyser, Stanford,
Windham, Great Falls, Hobson, Heart Butte, Floweree, Galata,
Lothair, Carter, Ledger, Chester, Browning, Whitlash, Moccasin,
Bynum, and Choteau
637 PM MST Wed Dec 24 2025

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Visibility less than a quarter of a mile in dense freezing 
  fog.

* WHERE...Much of North Central MT.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Low visibility could make driving conditions hazardous.

* ADDITIONAL DETAILS...Areas of freezing fog will create some minor 
  ice accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Ludwig
587 
WWUS75 KTFX 250250
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
750 PM MST Wed Dec 24 2025

MTZ325-250400-
/O.EXP.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/
Madison River Valley-
Including the following locations: Jeffers, Norris, Ennis,
Cameron, and McAllister
750 PM MST Wed Dec 24 2025

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have subsided and no longer pose a threat to life and property.

$$

MTZ302>306-308>314-250600-
/O.CON.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Toole and Liberty-Hill County-Northern Blaine
County-Southern High Plains-Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-Bears Paw Mountains and
Southern Blaine-Cascade County below 5000ft-Judith Basin County
and Judith Gap-Fergus County below 4500ft-
Including the following locations: Harlem, Cut Bank, Devon,
Conrad, Hogeland, Benchland, Brady, Havre, Raynesford, Pendroy,
Shelby, Joplin, Dupuyer, Lewistown, Ethridge, Santa Rita, Fort
Benton, Geyser, Stanford, Windham, Great Falls, Hobson, Heart
Butte, Chinook, Floweree, Hilger, Galata, Lothair, Carter,
Ledger, Chester, Browning, Whitlash, Moccasin, Zurich, Fort
Belknap, Bynum, Choteau, and Rocky Boy
750 PM MST Wed Dec 24 2025

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Visibility a quarter mile or less in dense freezing fog.

* WHERE...A portion of north central Montana.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Low visibility could make driving conditions hazardous. 
  Icy roads and sidewalks are possible due to a slow buildup of ice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Ludwig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 23, 10:39 AM MST, 2 hours 50 minutes earlier. Its key messages:

  • Periods of mountain snow and some scattered areas of lower elevation light rain, snow, or mixed precipitation continue for much of the week, most widespread on Wednesday night and again Friday into Saturday.
  • Strong, gusty southerly winds develop over the southwest Tuesday night through Wednesday night, strongest in the Madison River Valley.
  • Near to above average temperatures are expected for most locations, but Arctic air will periodically move into central and north- central Montana.
Area forecast discussion, Dec 23, 10:39 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1039 AM MST Tue Dec 23 2025

Aviation Section Updated.

.KEY MESSAGES...

- Periods of mountain snow and some scattered areas of lower
  elevation light rain, snow, or mixed precipitation continue for
  much of the week, most widespread on Wednesday night and again
  Friday into Saturday.

- Strong, gusty southerly winds develop over the southwest
  Tuesday night through Wednesday night, strongest in the Madison
  River Valley.

- Near to above average temperatures are expected for
  most locations, but Arctic air will periodically move into
  central and north- central Montana.

&&

.UPDATE...
/Issued 1011 AM MST Tue Dec 23 2025/

Colder air has settled in across most of the plains this morning. A
west to southwest wind will help to mix out some of the colder air,
though areas across the golden triangle and northward and eastward
are likely to remain on the colder side today. Light easterly
upslope flow across portions of the Hi-Line that remain cold
combined with weak forcing aloft will result in the combination of a
freezing rain and drizzle threat this evening and overnight, most
likely across Hill and Toole counties and adjacent areas. As such, a
Winter Weather Advisory has been issued for these areas.

Additional Winter Weather Advisories will be considered with the
afternoon package. -AM

&&

.DISCUSSION...
/Issued 1011 AM MST Tue Dec 23 2025/

 - Meteorological Overview:

A lobe of Arctic has taken up residence over most plains
locations north of the central island ranges. While this air mass
will retreat back northward on today, this process may be slowed
by low level easterly winds and cloud cover. Great Falls and
Lewistown should break into the warmer air the end of the day, at
least briefly, but the Hi-Line looks to stay in the colder air for
most of the day.

An approaching shortwave will encourage a mild
south/southwesterly flow aloft to become established over the
Northern Rockies through Wednesday. Clouds will be on the increase
today and spotty light precipitation will move in a south to
north fashion. With the Arctic air looking to sag back southward
into central MT tonight into Wednesday, at least isolated
instances of freezing drizzle seem plausible, especially along the
Hi-Line.

The better precipitation coverage will come late Wednesday into
Thursday when the shortwave passes through the region. Light
freezing drizzle and patchy fog may become widespread over central
north-central MT while mountain snow falls along the Continental
Divide and over the higher terrain of the southwest. Most of the
southwest valleys will see plain rain, though some of the normally
colder valleys have a non-zero chance for some light freezing
rain or drizzle. winds with this system pale in comparison to some
of the storms in recent weeks, but H700 southerly flow will run
around 40 to 50 kts, strongest on Wednesday. This set up is
favorable for gusty to at times strong surface winds over the
normally wind prone southwest valleys and mountain peaks.

A colder trough looks to move through Friday into Saturday for
yet another round of snow and a southward intrusion of Arctic air.
The cold air depth with this system should be sufficient for
scattered areas snow at all elevations, but most widespread in the
mountains. Ridging aloft then settles in for milder conditions
later in the weekend into early next week before troughing and
colder air return later in the week. - RCG

 - Forecast Confidence & Scenarios:

Light freezing rain or drizzle possible tonight through Thursday
morning...

The precipitation with the elevated warm front this evening
through early Wednesday looks minimal with the probability for
measurable precipitation generally remaining less than 20%;
however, colder north-central areas may see trace amounts of
freezing drizzle causing a light glaze of ice to accumulate on
exposed surfaces, especially along the Hi-Line. Additionally,
patchy fog development is expected with around a 30 to 50% chance
for visibility reductions down to a half mile or less. No winter
products will be issued with this forecast package given the
spotty nature of the freezing drizzle, but this may change if
confidence for dense fog increases in addition to the isolated
freezing drizzle.

The arrival of a shortwave trough and the southward advancement
of an Arctic boundary will bring the main winter weather concern
Wednesday night/early Thursday. This trough still looks to harbor
H700 temperatures near freezing for at least part of Wednesday
night, which would be supportive of light rain/drizzle falling
over surface temperatures in the teens and 20s. NBM probabilities
continue to weakly highlight this potential with around a 20 to
30% chance for a hundredth or greater of ice accumulation over the
plains. Impacts may include slippery roads/sidewalks and isolated
power outages. Should this trend continue or increase, winter
weather products will be considered in the near future. - RCG

&&

.AVIATION...
23/18Z TAF Period

Main concern will be the potential for freezing rain later this
afternoon and into this evening. Light precipitation currently
falling west of the divide will move northeast into Northeast MT
by evening. It is likely that surface temperatures will remain
below freezing in the Havre area, thus the higher chances for
freezing rain. After the freezing rain exits, a light freezing
fog will develop over portions of North Central MT as well.
Another round of mixed precipitation is looking likely over much
of North Central and Southwest MT Wed afternoon/evening.
Mountains/passes will be obscured at times across the period.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  20  30  26 /  20  20   0  50
CTB  37  16  19  14 /   0  20   0  20
HLN  42  30  50  33 /  20  20   0  70
BZN  45  31  53  36 /  20  10   0  70
WYS  39  29  41  32 /  50  10  50 100
DLN  45  27  50  36 /  20  10  10  80
HVR  22  17  28  19 /  30  30   0  50
LWT  50  37  55  30 /  20  10   0  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 9 AM MST
Wednesday for Eastern Toole and Liberty-Hill County-Northern
Blaine County.

High Wind Watch from late tonight through Wednesday evening for
Madison River Valley.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 10:07 AM MSTWinter Weather AdvisoryTFXBlaine, Hill, Liberty, Toole17 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.